Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 1, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jun 30, 2013, 5:59 PM MST for Pima County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2013, 5:59 PM MST (00:59 UTC)
- Expired
- Jun 30, 2013, 6:30 PM MST
- In force
- 31 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 18 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4312 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
439 WUUS55 KTWC 010059 SVRTWC AZC019-010130- /O.NEW.KTWC.SV.W.0001.130701T0059Z-130701T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 559 PM MST SUN JUN 30 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 630 PM MST * AT 554 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SAGUARO NATIONAL PARK EAST...OR 15 MILES EAST OF TUCSON...AND MOVING SOUTH AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RITA RANCH...VAIL AND CORONA DE TUCSON PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3182 11051 3195 11095 3238 11080 3230 11047 TIME...MOT...LOC 0059Z 022DEG 18KT 3219 11069 $$
1 follow-up statement
628 WWUS55 KTWC 010117 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 617 PM MST SUN JUN 30 2013 AZC019-010130- /O.CON.KTWC.SV.W.0001.000000T0000Z-130701T0130Z/ PIMA AZ- 617 PM MST SUN JUN 30 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 614 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VAIL...OR 18 MILES SOUTHEAST OF TUCSON...MOVING SOUTHWEST AT 25 MPH. THE SEVERE THUNDERSTORM OUTFLOW WILL COMBINE WITH ANOTHER VERY STRONG THUNDERSTORM OUTFLOW FROM NEAR MESCAL...IMPACTING INTERSTATE 10 BETWEEN MESCAL AND VAIL WITH BLOWING DUST. VISIBILITIES MAY BE REDUCED TO LESS THAN A QUARTER MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER STRONG WINDS...BLOWING DUST AND POOR VISIBILITIES WHILE DRIVING...PULL OFF THE ROAD IF POSSIBLE...PUT THE VEHICLE IN PARK...TAKE YOUR FOOT OFF THE BRAKE AND WAIT UNTIL THE VISIBILITY IMPROVES. PROTECT YOUR HEAD FROM POSSIBLE FLYING DEBRIS. && LAT...LON 3182 11051 3195 11095 3238 11080 3230 11047 TIME...MOT...LOC 0114Z 033DEG 21KT 3204 11073 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:10 PM MST, 3 hours 49 minutes earlier.
Area forecast discussion, Jun 30, 2:10 PM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 210 PM MST SUN JUN 30 2013 .SYNOPSIS...INCREASING MOISTURE WILL LEAD TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. THE INCREASED MOISTURE WILL ALSO PROVIDE A MODERATION IN DAYTIME TEMPERATURES DURING THE UPCOMING WEEK. && .DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WERE ONGOING ACROSS THE WHITE MOUNTAINS AT THIS TIME. ISOLATED SHOWERS WERE ALSO OCCURRING ACROSS SRN COCHISE COUNTY AND ERN SANTA CRUZ COUNTY SOUTH TO SOUTHEAST OF TUCSON. MOVEMENT OF THESE SHOWERS AND TSTMS WAS TO SOUTHWEST AROUND 10-15 KTS. VARIOUS MESOSCALE MODELS WERE SIMILAR WITH DEPICTING A SWWD MOVEMENT OF PRECIP ECHOES THIS AFTERNOON AND THIS EVENING. THESE MODELS FAVOR THE CATALINA MTNS AND GALIURO MTNS NE OF TUCSON FOR THE BEST CHANCE OF PRECIP...AS WELL AS SANTA CRUZ COUNTY LATER THIS AFTERNOON. AT ANY RATE...THE OFFICIAL FORECAST CONTINUES WITH SCATTERED SHOWERS AND TSTMS THIS EVENING GENERALLY FROM TUCSON EWD/SWD. ISOLATED SHOWERS/TSTMS ARE EXPECTED THIS EVENING ACROSS WRN/CENTRAL PIMA COUNTY AND SOUTH CENTRAL PINAL COUNTY. HAVE MAINTAINED A SLIGHT CHANCE OF SHOWERS/TSTMS ACROSS MUCH OF SE AZ LATE TONIGHT. 30/12Z GFS/ECMWF WERE SIMILAR WITH DEPICTING STRONG HIGH PRESSURE ALOFT TO REMAIN CENTERED GENERALLY OVER THE GREAT BASIN REGION THIS WEEK. THIS PATTERN WILL PROVIDE A GRADUAL INCREASE OF MOISTURE ACROSS SE AZ. HAVE NOTED THAT THE 30/12Z GFS/ECMWF QPF/S THRU WED WERE FAIRLY LOW. HOWEVER...THERE APPEARS TO BE ENOUGH MOISTURE TO JUSTIFY CHANCE-CATEGORY POPS FROM TUCSON EWD/SWD WITH LESSER CHANCES ACROSS WRN SECTIONS. THE UPPER HIGH IS PROGGED TO MOVE INTO THE LOWER COLORADO RIVER VALLEY BY FRI. UPPER HIGH IS THEN PROGGED TO REMAIN QUASI-STATIONARY OVER WRN AZ NEXT WEEKEND. HAVE NOTED FAIRLY PRONOUNCED DIFFERENCES BETWEEN THE GFS/ECMWF QPF/S ESPECIALLY FRI-SUN. THE ECWMF WAS MARKEDLY WETTER VERSUS THE GFS THIS PERIOD. FOR NOW HAVE MAINTAINED A FAIRLY LOW-GRADE MONSOON CONVECTIVE PATTERN DURING THE LATTER PART OF THE WEEK AND NEXT WEEKEND. WOULD NOT BE SURPRISED TO SEE POPS INCREASED FRI-SUN PARTICULARLY IF THE ECMWF MAINTAINS RUN-TO-RUN CONTINUITY. AS FOR TEMPS...THE EXCESSIVE HEAT WARNING CONTINUES THRU 9 PM MST THIS EVENING. THEREAFTER...EXPECT A GRADUAL MODERATION IN DAYTIME TEMPS THIS WEEK IN RESPONSE TO INCREASED MOISTURE ACROSS THE AREA. && .AVIATION...VALID THROUGH 02/00Z. ISOLD TO SCT HIGH BASED -TSRA/ -SHRA ARE FORECAST...MAINLY FROM KTUS EASTWARD TIL 01/04Z AND AGAIN MONDAY AFTERNOON. MOVEMENT WILL GENERALLY BE NE-SW. GUSTS TO 50 KTS ALONG WITH MVFR VSBYS IN BLDU ARE POSSIBLE. OTHERWISE VFR CONDITIONS ARE EXPECTED WITH NORMAL DIURNAL WIND DIRECTIONS FROM THE SE DURING THE AM HOURS AND NW DURING THE PM HOURS. SPEEDS WILL GENERALLY RANGE FROM 8-15 KTS WITH LATE AFTERNOON/EARLY EVENING GUSTS 20-25 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...HIGH PRESSURE CENTERED OVER THE GREAT BASIN WILL MAINTAIN A NORTHEASTERLY UPPER FLOW THIS WEEK. EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH FRIDAY. STRONG... GUSTY AND ERRATIC WINDS ARE QUITE LIKELY WITH STRONGER THUNDERSTORMS. THE CHANCES FOR WETTING RAIN WILL INCREASE ESPECIALLY DURING THE LATTER PART OF THE WEEK AS MOISTURE INCREASES ACROSS THE AREA. INCREASING MOISTURE WILL ALSO RESULT IN A MODERATION OF DAYTIME TEMPERATURES. && .CLIMATE...THE MINIMUM TEMPERATURE SO FAR AT TUCSON INTERNATIONAL AIRPORT IS 87 DEGREES. THIS TEMPERATURE IF HELD THROUGH MIDNIGHT WOULD BREAK THE OLD RECORD HIGHEST MINIMUM TEMPERATURE FOR JUNE 30 OF 85 DEGREES WHICH WAS SET IN 1994. IN ADDITION...87 DEGREES WOULD TIE SEVERAL PREVIOUS YEARS FOR THE THIRD WARMEST LOW TEMPERATURE ON RECORD AT TUCSON. THE ALL TIME WARMEST LOW TEMPERATURE AT TUCSON IS 89 DEGREES ON JULY 22 OF 2006. && .TWC WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 9 PM MST THIS EVENING FOR AZZ501>506-509-515. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON DISCUSSION...BF AVIATION/FIRE WEATHER/CLIMATE...KD
In the hours before
Special weather statement, Jun 30, 2:25 PM MST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST SUN JUN 30 2013
AZZ503-513-302200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
225 PM MST SUN JUN 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA CRUZ COUNTY
UNTIL 300 PM MST...
AT 218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF NOGALES...MOVING SOUTHWEST
AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.
AREAS AFFECTED BY THIS STORM INCLUDE...NOGALES...RIO RICO AND PENA
BLANCA LAKE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3133 11108 3141 11131 3155 11088 3143 11067
3134 11070
TIME...MOT...LOC 2124Z 051DEG 12KT 3142 11090
KDSpecial weather statement, Jun 30, 2:58 PM MST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 258 PM MST SUN JUN 30 2013 AZZ509-302230- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ- 258 PM MST SUN JUN 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENLEE AND EASTERN GRAHAM COUNTIES UNTIL 330 PM MST... AT 254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF CLIFTON...OR 31 MILES EAST OF SAFFORD...MOVING SOUTHWEST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...YORK AND DUNCAN. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3264 10910 3276 10939 3301 10921 3289 10905 TIME...MOT...LOC 2158Z 034DEG 11KT 3288 10918 KD
Special weather statement, Jun 30, 4:39 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
439 PM MST SUN JUN 30 2013
AZZ507-508-511>513-010045-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-GALIURO AND PINALENO MOUNTAINS
INCLUDING MOUNT GRAHAM AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING
SIERRA VISTA/BENSON AZ-
439 PM MST SUN JUN 30 2013
...SIGNIFICANT WEATHER ADVISORY IS IN EFFECT UNTIL 545 PM MST...
A CLUSTER OF SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO MOVE
TO THE SOUTHWEST ACROSS NORTHERN PORTIONS OF COCHISE COUNTY. SOME OF
THESE STORMS WILL PRODUCE STRONG GUSTY WINDS WHICH WILL LIKELY
RESULT IN BLOWING DUST...ESPECIALLY NEAR THE WILLCOX PLAYA.
AREAS AFFECTED INCLUDE...WILLCOX...BOWIE...SUNIZONA...SAN SIMON...
PORTAL...PEARCE-SUNSITES...PARADISE...KANSAS SETTLEMENT...I-10 AT
MILEPOST 355...I-10 AND TEXAS CANYON...DRAGOON...COCHISE AND
CHIRICAHUA NATIONAL MONUMENT.
EXPECT REDUCED VISIBILITIES AT TIMES DUE TO BLOWING DUST WITH
VISIBILITIES DOWN TO PERHAPS A MILE OR SO.
BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT
MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS
OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE OFF THE
PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE
EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO ENSURE
BRAKE LIGHTS ARE NOT ILLUMINATED
LAT...LON 3226 10907 3182 10907 3182 10982 3206 11031
3242 10992Special weather statement, Jun 30, 5:43 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
543 PM MST SUN JUN 30 2013
AZZ504-507-508-513-514-010145-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
543 PM MST SUN JUN 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA...NORTHEASTERN SANTA
CRUZ AND WESTERN COCHISE COUNTIES UNTIL 645 PM MST...
AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS JUST EAST OF BENSON AND MOVING
SOUTHWEST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
BLOWING DUSTS WILL ALSO ACCOMPANY THIS STORM AND MOTORISTS TRAVELING
ALONG INTERSTATE 10 BETWEEN BENSON AND VAIL SHOULD BE EXTRA CAUTIOUS
AND PULL OFF THE ROAD IF THE DUST BECOMES TO DENSE TO DRIVE THROUGH
SAFELY.
AREAS AFFECTED BY THIS STORM INCLUDE...BENSON...HUACHUCA CITY...ST.
DAVID...SAINT DAVID...MESCAL...KARTCHNER CAVERNS STATE PARK...
WHETSTONE...FORT HUACHUCA...CORONA DE TUCSON...ELGIN AND SONOITA.
LAT...LON 3149 11037 3162 11056 3175 11078 3195 11082
3226 11011 3199 10988
TIME...MOT...LOC 0039Z 049DEG 17KT 3197 11017The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 5:43 PM MST | Special Weather Statement | TWC | Cochise | 62 min |
| Jun 30, 6:33 PM MST | Dust Storm Warning | TWC | Cochise, Graham, Pima, Pinal, Santa Cruz | 2 hr |
| Jun 30, 7:28 PM MST | Severe Thunderstorm Warning | TWC | Pima | 77 min |
| Jul 1, 1:50 PM MST | Special Weather Statement | TWC | Graham | 55 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.